Winter Weather, Lincoln
- When
- December 8, 3:00 PM CST to December 9, 3:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches.
Snow accumulated 2 to 5 inches over southwest Minnesota from the afternoon of December 8th into the predawn hours of December 9th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snow accumulated 2 to 5 inches over southwest Minnesota from the afternoon of December 8th into the predawn hours of December 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 10:01 AM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CST MON DEC 8 2008
.DISCUSSION...
OVERALL IMPRESSIONS ARE THAT SNOW AND FREEZING RAIN WILL CONTINUE
OVER THE NORTHERN TEIR OF COUNTIES THIS MORNING...THEN BECOME MAINLY
SNOW THIS AFTERNOON. A TENTH TO TWO TENTHS OF AN INCH OF ICE WILL BE
POSSIBLE ALONG AND NORTH OF HIGHWAY 14. THIS BAND OF
PRECIPITATION...FOCUSED MAINLY AROUND 700-750MB...SHOULD BEGIN TO
WEAKEN WITH TIME AS A STRONGER PIECE OF UPPER LEVEL ENERGY MOVES
INTO NEBRASKA. PRECIPITATION ALREADY DEVELOPING IN CENTRAL NEBRASKA
NEAR THE 800MB FRONT...AND EXPECT THIS TO INCREASE AND EXPAND
NORTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA. SOUTHEAST SD
WILL ALSO GET INTO THE SNOW...BUT BELIEVE THAT AMOUNTS WILL BE
LIMITED TO ONE TO TWO INCHES IN MOST SPOTS. BETTER CHANCES FOR 3 TO
4 INCHES WILL BE OVER NW IA.
STARTED THE ADVISORY EARLIER ALONG THE NORTHERN TIER OF COUNTIES AND
MAY NEED TO BRING THE START TIME UP A LITTLE EARLIER OVER NW
IA...CLOSER TO 300 PM.
08
&&
.AVIATION...
CENTER OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NEBRASKA TODAY WITH
HIGH PRESSURE BUILDING INTO THE AREA TONIGHT. WIDESPREAD SNOW WILL
DEVELOP NEAR HURON AND ALONG HIGHWAY 14 LATE THIS MORNING AND THEN
SPREAD SOUTHWARD INTO THE I 29 CORRIDOR THIS AFTERNOON AND INTO
SIOUX CITY AND ACROSS NW IA THIS EVENING. A BRIEF PERIOD OF FREEZING
RAIN IS POSSIBLE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF
INTERSTATE 29. WIDESPREAD IFR TO LIFR VISBYS AND CIGS WILL BE
PRODUCED BY FALLING SNOW. SNOW WILL END FROM WEST TO EAST TONIGHT
INTO TOMORROW MORNING. STRONG NORTHERLY WINDS WILL DEVELOP OVERNIGHT
AND CONTINUE INTO TOMORROW AFTERNOON.
&&
.PREV DISCUSSION...
MAIN FOCUS THIS FCST PACKAGE CONTS TO BE THE WINTER STORM MOVG OUT
OF THE WRN PLAINS AND ROCKIES. CURRENTLY...VIRGA ECHOES ARE FOUND ON
THE FSD 88D AROUND THE HURON AREA. LOW LEVELS ARE STILL DRY BETWEEN
ABOUT H925 AND H75. SATURATION WL OCCUR TOP DOWN IN THE FSD FA AS
THE DAY PROGRESSES...WITH STRONG ISENTROPIC LIFT BY AFTERNOON AND
THE FSD FA IN A DECENT RR QUAD OF A JET STREAK NE OF US. THE TRICKY
PART IS PCPN TYPE. DUE TO DRY LOW LEVELS...AM CONCERNED HOW MUCH
MIXED PCPN WL FALL. BOTH THE NAM AND GFS WET BULB TEMPS ARE PRETTY
COLD...BLO FREEZING EXCEPT AROUND SIOUX CITY. THEREFORE AM BANKING
THAT ONCE PCPN BEGINS TO OCCUR...THAT THE SATURATION WL BRING A COLD
THERMAL PROFILE TO PRECLUDE MUCH IN THE WAY OF A WINTRY MIX. THE ONE
BIG EXCEPTION TO THIS COULD BE IN EXTREME SERN SD...EWD INTO MUCH OF
NW IA. IN THOSE AREAS...TEMPS OFF THE SFC AND WET BULB READINGS
SUGGEST THAT SOME LIGHT FZRA AND/OR SLEET COULD FALL AT LEAST BY
LATE AFTERNOON. HOWEVER THE THERMAL PROFILE IS SO CLOSE TO
FREEZING...THAT ONE CANNOT RULE OUT PURE SNOW EITHER IN THOSE AREAS.
THEREFORE ACROSS THE CWFA...BEGAN A WINTER WX ADVY THIS AFTERNOON
PROGRESSING IT FM N TO S...AS LOW LEVELS SATURATE FIRST IN OUR
NORTH. AND THE BIGGEST CONCERN FOR MIXED PCPN IS IN THE
AFOREMENTIONED AREAS OF EXTREME SE SD AND INTO NW IA. BELIEVE KSUX
AND VICINITY MAY BE SLIGHTLY TOO WARM FOR WINTRY PCPN TODAY...BUT WL
BE MONITORED CLOSELY. TEMP WISE TODAY...BELIEVE THAT SLOWLY FALLING
TEMPS COULD OCCUR BY EARLY AFTERNOON OVER MANY LOCATIONS AS WINDS GO
STRONGER NELY...EXCEPT MAYBE ACROSS THE SIOUX CITY AREA. GUIDANCE
HIGHS LOOK TOO WARM GIVEN THE DEGREE OF CLOUD COVER AND WIND
DIRECTION...AND PCPN THREAT THIS AFTN. LASTLY...BASICALLY IGNORED
THE BIT OF LIGHT QPF THAT THE GFS WAS SHOWING IN OUR SRN FA FOR THIS
MORNING. THE GFS RH TIME SECTIONS ARE STILL DRY IN THE LOW
LEVELS...AND CURRENT OBS IN NRN NEB DO NOT SHOW HARDLY ANY MID
CLOUDS AT ALL.
TONIGHT...THE SYSTEM BEGINS TO LIFT OUT WITH BIT OF A HOOKUP BETWEEN
THE MID LVL TROF MOVG ACROSS THE NRN PLAINS...AND THE ENERGETIC TROF
IN THE CENTRAL AND SRN PLAINS. THIS AREA IS FIRMLY PLANTED IN THE RR
QUAD OF THE JET TO OUR NORTH WHICH IS HANGING AROUND. THEREFORE WE
ARE LOOKING AT A QUICK SHOT OF SNOW WITH WINDY CONDS. WITH THE
WIND...LINGERED THE WINTER WX ADVY TONIGHT...AND IN OUR SE TUE
MORNING AS SNOW SHOULD LINGER IN THOSE AREAS. ATTM...DOES NOT LOOK
LIKE A HEAVY EVENT FOR THIS AREA AS THE SYSTEM IS PROGRESSIVE. BUT
THE NAM40 DOES SHOW SOME DECENT INSTABILITY WITH SLIGHT NEGATIVE
EPV* ABOVE SOME MID LVL FRONTOGENESIS THIS EVENING WORKING ITS WAY
SWD. THEREFORE WOULD NOT RULE OUT A LOT OF 2 TO 4 INCH
ACCUMULATIONS...WITH MAYBE UPWARDS OF 5 INCHES IN A FEW SPOTS ESP IN
SW MN WHERE THE RR QUAD JET ACTION COULD BE THE STRONGEST...AS WELL
AS MID LVL FRONTOGENESIS. THE DYNAMICS THEN RAPIDLY PULL EWD OUT OF
THIS AREA BY ABOUT 18Z TUESDAY. DID NOT ALTER MINS TONIGHT AND MAX
TEMPS ON TUESDAY MUCH AT ALL AS THEY STILL LOOK ON TARGET.
FURTHER OUT...ALL MODELS ARE IN PRETTY GOOD AGREEMENT IN BASICALLY
ELIMINATING SNOW CHANCES LATE THIS WEEK. THEREFORE DAYSHIFT MAY WANT
TO TAKE A LOOK AT THIS AND DRY THINGS UP A BIT IF THE LATEST RUNS
STILL HOLD THIS SCENARIO. ALSO...ALL MODELS ARE NOT QUITE AS CHILLY
AS PREVIOUS RUNS...SO MODIFIED OUR TEMPS A BIT. OUR WRN FA COULD SEE
RISING TEMPS AFTER MIDNIGHT TUE NIGHT WITH RETURN FLOW...AND OUR FA
MAY SEE VERY LATE DAY HIGHS ON WED. BUT WE WILL WORRY ABOUT THOSE
NON DIURNAL TRENDS LATER.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM CST
TUESDAY FOR IAZ002-003-012>014-020.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
TUESDAY FOR IAZ001.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
TUESDAY FOR IAZ021-022-031-032.
MN...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
TUESDAY FOR MNZ080-081-089-090-097-098.
WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR MNZ071-072.
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
TUESDAY FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM CST
TUESDAY FOR SDZ068>071.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
TUESDAY FOR SDZ050-052>067.
&&
MJF/LIEBLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0534 AM CST MON DEC 08 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0534 AM CST MON DEC 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... WINTRY CONDITIONS WILL PROGRESS FROM NORTH TO SOUTH ACROSS THE AREA TODAY...AND THROUGH THE REGION TONIGHT. MOST LOCATIONS WILL RECEIVE 2 TO 4 INCHES OF SNOW THROUGH TONIGHT...WITH SOME LOCALIZED 5 INCH AMOUNTS POSSIBLE IN SOUTHWEST MINNESOTA AND THE IOWA GREAT LAKES AREA. IN ADDITION TO THE SNOW...MIXED PRECIPITATION IS POSSIBLE LATE TODAY IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTENDING EASTWARD TO THE IOWA GREAT LAKES REGION. THESE AREAS COULD SEE SOME LIGHT ICING. SOME MIXED PRECIPITATION IS ALSO POSSIBLE EARLY THIS EVENING FROM AROUND THE SIOUX CITY AREA TO STORM LAKE IOWA. IT WILL ALSO BECOME QUITE WINDY TONIGHT...WITH WINDS FROM THE NORTH AVERAGING 25 TO 30 MPH...WHICH WILL REDUCE VISIBILITIES IN OPEN TERRAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW AND BLOWING SNOW WILL LIKELY LINGER IN NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA TUESDAY MORNING. ADDITIONAL SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM SNOW 3 WSW HITCHCOCK 44.62N 98.46W
12/08/2008 E0.5 INCH BEADLE SD TRAINED SPOTTER
MODERATE SNOW WITH LARGE FLAKES. FREEZING RAIN CHANGED TO
SNOW ABOUT AN HOUR AGO...1220 PM.
&&
WILLIAMSThe national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
Snow accumulated 2 to 5 inches.
Snow accumulated 3 to 5 inches.
Snow accumulated 2 to 5 inches.
Snow accumulated 2 to 5 inches.
Snow accumulated 2 to 5 inches.
Snow accumulated 2 to 4 inches.
Snow accumulated 2 to 4 inches.
Snow accumulated 2 to 4 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146409, 146410, 146412, 146413, 146414, 146415, 146416, 146417.